Posterior reversible encephalopathy syndrome in the context of phentermine use resulting in intracranial hemorrhage

Victoria Wong, Harpreet Singh, Piero Verro

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Introduction: Posterior reversible encephalopathy syndrome (PRES) is a brain disorder characterized by clinical symptoms of headache, visual changes, altered mentation, and seizures. On neuroimaging, focal regions of symmetrical hemispheric edema are most commonly seen in the occipital lobes. It has been suggested that associated intracranial hemorrhage is present in approximately 5% to 17% of cases. We report a case of PRES with large bilateral parieto-occipital hemorrhages in the context of phentermine use. To our knowledge, this is the first reported case of phentermine use associated with PRES. Case Report: A 35-year-old woman taking phentermine for weight loss presented with altered mental status and 2 witnessed generalized seizures. She was found to have large bilateral parieto-occipital hemorrhages. The radiographic imaging was consistent with PRES with hemorrhagic conversion. After treatment with anti-epileptic medication, normalization of blood pressure, and discontinuation of phentermine, the patient improved clinically. Five months after the event, the patient had a repeat brain magnetic resonance imaging that showed resolution of the diffuse edema and hemorrhage. Conclusions: This case of PRES with hemorrhagic conversation is distinctive in the bilateral and extensive nature of the hemorrhage, and, to our knowledge, is the first reported case of phentermine use likely resulting in PRES. Physicians should be aware of the cerebrovascular risks associated with phentermine use.

Original languageEnglish (US)
Pages (from-to)111-113
Number of pages3
JournalNeurologist
Volume17
Issue number2
DOIs
StatePublished - Mar 2011
Externally publishedYes

Fingerprint

Phentermine
Posterior Leukoencephalopathy Syndrome
Intracranial Hemorrhages
Hemorrhage
Edema
Seizures
Occipital Lobe
Brain Diseases
Neuroimaging
Headache
Weight Loss
Magnetic Resonance Imaging
Blood Pressure
Physicians
Brain

Keywords

  • intracranial hemorrhage
  • phentermine
  • posterior reversible encephalopathy syndrome
  • PRES

ASJC Scopus subject areas

  • Clinical Neurology

Cite this

Posterior reversible encephalopathy syndrome in the context of phentermine use resulting in intracranial hemorrhage. / Wong, Victoria; Singh, Harpreet; Verro, Piero.

In: Neurologist, Vol. 17, No. 2, 03.2011, p. 111-113.

Research output: Contribution to journalArticle

Wong, Victoria ; Singh, Harpreet ; Verro, Piero. / Posterior reversible encephalopathy syndrome in the context of phentermine use resulting in intracranial hemorrhage. In: Neurologist. 2011 ; Vol. 17, No. 2. pp. 111-113.
@article{c578d160d0ce4d54adf3e67f7f13e45b,
title = "Posterior reversible encephalopathy syndrome in the context of phentermine use resulting in intracranial hemorrhage",
abstract = "Introduction: Posterior reversible encephalopathy syndrome (PRES) is a brain disorder characterized by clinical symptoms of headache, visual changes, altered mentation, and seizures. On neuroimaging, focal regions of symmetrical hemispheric edema are most commonly seen in the occipital lobes. It has been suggested that associated intracranial hemorrhage is present in approximately 5{\%} to 17{\%} of cases. We report a case of PRES with large bilateral parieto-occipital hemorrhages in the context of phentermine use. To our knowledge, this is the first reported case of phentermine use associated with PRES. Case Report: A 35-year-old woman taking phentermine for weight loss presented with altered mental status and 2 witnessed generalized seizures. She was found to have large bilateral parieto-occipital hemorrhages. The radiographic imaging was consistent with PRES with hemorrhagic conversion. After treatment with anti-epileptic medication, normalization of blood pressure, and discontinuation of phentermine, the patient improved clinically. Five months after the event, the patient had a repeat brain magnetic resonance imaging that showed resolution of the diffuse edema and hemorrhage. Conclusions: This case of PRES with hemorrhagic conversation is distinctive in the bilateral and extensive nature of the hemorrhage, and, to our knowledge, is the first reported case of phentermine use likely resulting in PRES. Physicians should be aware of the cerebrovascular risks associated with phentermine use.",
keywords = "intracranial hemorrhage, phentermine, posterior reversible encephalopathy syndrome, PRES",
author = "Victoria Wong and Harpreet Singh and Piero Verro",
year = "2011",
month = "3",
doi = "10.1097/NRL.0b013e31820a9ddc",
language = "English (US)",
volume = "17",
pages = "111--113",
journal = "Neurologist",
issn = "1074-7931",
publisher = "Lippincott Williams and Wilkins",
number = "2",

}

TY - JOUR

T1 - Posterior reversible encephalopathy syndrome in the context of phentermine use resulting in intracranial hemorrhage

AU - Wong, Victoria

AU - Singh, Harpreet

AU - Verro, Piero

PY - 2011/3

Y1 - 2011/3

N2 - Introduction: Posterior reversible encephalopathy syndrome (PRES) is a brain disorder characterized by clinical symptoms of headache, visual changes, altered mentation, and seizures. On neuroimaging, focal regions of symmetrical hemispheric edema are most commonly seen in the occipital lobes. It has been suggested that associated intracranial hemorrhage is present in approximately 5% to 17% of cases. We report a case of PRES with large bilateral parieto-occipital hemorrhages in the context of phentermine use. To our knowledge, this is the first reported case of phentermine use associated with PRES. Case Report: A 35-year-old woman taking phentermine for weight loss presented with altered mental status and 2 witnessed generalized seizures. She was found to have large bilateral parieto-occipital hemorrhages. The radiographic imaging was consistent with PRES with hemorrhagic conversion. After treatment with anti-epileptic medication, normalization of blood pressure, and discontinuation of phentermine, the patient improved clinically. Five months after the event, the patient had a repeat brain magnetic resonance imaging that showed resolution of the diffuse edema and hemorrhage. Conclusions: This case of PRES with hemorrhagic conversation is distinctive in the bilateral and extensive nature of the hemorrhage, and, to our knowledge, is the first reported case of phentermine use likely resulting in PRES. Physicians should be aware of the cerebrovascular risks associated with phentermine use.

AB - Introduction: Posterior reversible encephalopathy syndrome (PRES) is a brain disorder characterized by clinical symptoms of headache, visual changes, altered mentation, and seizures. On neuroimaging, focal regions of symmetrical hemispheric edema are most commonly seen in the occipital lobes. It has been suggested that associated intracranial hemorrhage is present in approximately 5% to 17% of cases. We report a case of PRES with large bilateral parieto-occipital hemorrhages in the context of phentermine use. To our knowledge, this is the first reported case of phentermine use associated with PRES. Case Report: A 35-year-old woman taking phentermine for weight loss presented with altered mental status and 2 witnessed generalized seizures. She was found to have large bilateral parieto-occipital hemorrhages. The radiographic imaging was consistent with PRES with hemorrhagic conversion. After treatment with anti-epileptic medication, normalization of blood pressure, and discontinuation of phentermine, the patient improved clinically. Five months after the event, the patient had a repeat brain magnetic resonance imaging that showed resolution of the diffuse edema and hemorrhage. Conclusions: This case of PRES with hemorrhagic conversation is distinctive in the bilateral and extensive nature of the hemorrhage, and, to our knowledge, is the first reported case of phentermine use likely resulting in PRES. Physicians should be aware of the cerebrovascular risks associated with phentermine use.

KW - intracranial hemorrhage

KW - phentermine

KW - posterior reversible encephalopathy syndrome

KW - PRES

UR - http://www.scopus.com/inward/record.url?scp=79952408587&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=79952408587&partnerID=8YFLogxK

U2 - 10.1097/NRL.0b013e31820a9ddc

DO - 10.1097/NRL.0b013e31820a9ddc

M3 - Article

C2 - 21364368

AN - SCOPUS:79952408587

VL - 17

SP - 111

EP - 113

JO - Neurologist

JF - Neurologist

SN - 1074-7931

IS - 2

ER -